Now that Nelfinavir is Available..
Mar 27, 1997
I have been taking 3TC, D4T (both 11 months) & Norvir/Ritonavir now for 7 months resulting in undetectable viral load and 400 CD4s. I tried Crivixan and got kidney stones. I currently still get bouts of diarrhea, nausea and constant fatigue. Both my doctor and I feel if I could rid myself of the these side effects, that I should be able to go back to work (or travel). I heard that there are fewer side effects and no need to refrigerate the new P.I. I would like to switch, but I'm not sure of the consequences. So far the virus seems not to have mutated, but I want to get off the Norvir as soon as possible. Will I need to switch the other two drugs as well? I won't see my doctor for another month and would value your opinion.
Response from Dr. Cohen
If your viral load is undetectable and you decide to switch your protease inhibitor, then you don't need to switch your other drugs. That rule only applies when the regimen is failing (in other words, when you have detectable virus).
You will probably find nelfinavir (Viracept) easier to tolerate than ritonavir (Norvir), although you may still have some diarrhea with it. I wouldn't normally advocate switching from ritonavir to nelfinavir when it's working so well, but if you've given it seven months and are still having a lot of side effects, it may be the right thing to do.
Remember that you will have to take the nelfinavir three times daily when you're used to taking everything twice a day. It will be very important not to forget that mid-day dose.
Your other option, by the way, would be to add saquinavir (Invirase), which allows you to reduce the dose of ritonavir down to 400 or 500 twice daily. For some people that dose reduction can make a big difference.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.